Log in
AF Association
15,007 members17,980 posts

Numbness

I had a successful conversion one year ago and remain on Amiodarone but now have gait and balance problems. I have fallen a few times but my electrophysiology doctor informed me that if I discontinue the medication I will go into AFIB within three months. My feet ankles and calves are numb and I am very depressed. Has anyone experienced similar problems due to Amiodarone?

26 Replies
oldestnewest

Your quality of life does not sound too good to put it mildly . Has your EP talked about an ablation procedure? You should not have to put up with all this.

I have been on Amiodarone at various times but have not experienced the symptoms you describe. I think you need to get back to your EP or speak to your GP

Reply

I don’t know why but I’m not a candidate for an ablation. I just might ask my neurologist who I will be seeing next week. Could be because I have gone through chemo and radiation and also had a kidney removed. Thanks Yatsura

1 like
Reply

Oh you have been through alot. It's good that you are seeing your neurologist shortly so that you can explain it all to him/ her. I do hope that you get a resolution.

Best wishes

Sandra

Reply

IMO with your problems with your meds I would continue to look for alternate tx. It may be you are not a candidate for ablation but if I were told this I would ask for detailed reasons why not,and also get a second or even 3rd opinion. Your quality of life sounds awful and I would want a lot more info before taking one doctor's opinion as gospel. Just my thoughts. BTW I had an ablation in 2014 and have a pretty much filled medical dance card re past problems incl 2 different cancers. Am fine now and prior to my ablation had many side effects from various cardiac drugs. Don't give up. There is a solution out there for you. It just may take time and different docs to help you find it. Take care. irina 🐹

Reply

Thanks Irina am making an appointment with a new Dr this week. My cardiologist totally agress with the electrophysiology Dr a new young one just started at the hospital where I had my chemo. Please God he will help me Take care and stay well.

1 like
Reply

You too and good luck with the new EP. 🐱

Reply

I had problems with a tremor, gait and balance (disequilibrium very soon after starting Amiodarone. It cleared up after I stopped taking it. It is not a drug anyone should be on long term. It also gave me floaters on my eyes and caused deposits to form on my cornea.

3 likes
Reply

How long were you on amiodrone? I was on for one month. Very high dose and then tapering. It was horrible. Says it stays with you for months afterwards. I have floaters and deposits. Will they go away? Also have to have my lungs tested. This drug should be taken off the market.

3 likes
Reply

I was on it initially for about four months. The first time the problems were a bit less than the second time. I had gone into AF after heart surgery and the first cardioversion didn't work and I had to wait three months for the next. I stayed with it for about a month after the cardioversion.

I went into AF again about fifteen months later and the cardiologist knowing of the previous problem said I should just take bisoprolol until the cardioversion. I then saw a different cardiologist who said that I could not get the cardioversion unless I had been on Amiodarone for eight weeks so did not have much choice. I tried to speed things up by having it done privately but it is difficult to get it done. I think I tried everywhere along the south coast from Kent to Devon.

It also gave me floppy iris syndrome that made my second cataract surgery more difficult.

1 like
Reply

How are you doing now? What medicine are you on now? Do you have any side effects from the amiodrone?

Reply

See above.

Reply

I have been on it for 1 year. He put me on 600mg and then gave me my conversion and thn cut me down to 200 mg now 100mg. Can't walk fell 3 times, it feels like my body is pulling me. Maybe its time for another Dr.

1 like
Reply

That is terrible. I think you better look for a new doctor. Are you in USA or England.?

Reply

USA I have been seriously thiking the same . This Dr is supposed to be very well educated on what drugs keep you out of AFIB

1 like
Reply

I live in USA also. I am amazed at their attitudes. They do a procedure and then leave you . I am disappointed with my whole group

Reply

There is no drug that can guarantee you or anyone will stay out of afib. Your experience with amiodarone seems a case of the treatment being worse than the disease. I am also in the US (in Atlanta) I have a belief about medical care here in the states. Nothing is guaranteed but I worked as a nurse in our healthcare system and have always felt more comfortable when the chips were down for me getting treatment in a University connected teaching hospital. I believe I have always done better there because there are students, residents, professors, other docs all contributing their brain to getting me better. One doctor does not have all the control or the final decision. Minds are, IMO, usually more open because docs don't want to look ignorant in front of their peers. Just my opinion. Take care. xx irina

Reply

I think you're right about the new doctor.

Reply

Amiodarone is a very toxic it is a drug of last resort, see "Amiodarone toxicity" also "Stop Amiodarone" nearly killed my husband. You must be monitored very closely can not understand why you are on it as their are other safer drugs.

1 like
Reply

than you for that info. I have begged my EP to take me off but he claims I will go into AFIB within 3 months. I was told that the hypothyroidism was a symptom which I now have but nobody told me about the neuropathy and I'm really upset that I had to find out these facts on my own. Why have a physician if I have to do all the work. Best of health to your husband

Reply

As I always say, the patient is the last line of defence.

Reply

When I saw a neurologist for a tremor she immediately told me it was likely to be the effect of amariodone and I should stop it. I was also told by an opthamologist that it was affecting my cornea. Unfortunately medical opinion seems to be sharply divided on this drug. My then cardiologist refused to accept that it has any side effects, but fortunately I was able to see an other one who did and changed me to sotalol.

Reply

Unfortunately it is the most effective drug for AF. If you read the strange history of Amiodarone it originated in Belgium and was given free to American cardiologists. The FDA would not approve it and more went into America from Canada. Eventually so much was being prescribed that the FDA gave up the struggle.

verywell.com/the-strange-hi...

Reply

Thanks so much never heard of sotatol . Did you have a conversion? He keeps preaching to me that I will go back into AFIB and cannot get anymore conversions and will have to live with AFIB and that’s a horrible thought as I had a terrible time while I was in AFIB up all night blood pressure readings all over the place palpitations the whole works.

Reply

Change your EP to one who cares about your whole person, not just treating AF. He cannot 'know' you will return to AF in three months, but it is possible and he could be right, but there are other drugs etc to try.

Reply

Thank you for answering I m so confused because he was adament that I would be back in three months and then he could not give me another conversion. I think you are right I am going to research another Dr in the Manhatten NY area

Reply

You should find a way to get off the meds. I experienced the same thing from taking Flecenaide. I first began feeling disconnected from the ground when going for walks. Then I began to feel my hands go numb. When I touch things it feels like I have a sticky film on my fingertips.

Reply

You may also like...